Arizona, 2024

Damaging Winds in Arizona, June 20, 2024

June 20, 2024 · NWS PSR · 2 events in 1 county or zone

2. The moisture in combination with strong daytime heating lead to CAPE values to rise to between 1000-1500 J/KG.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Strong southeasterly flow, resulted in a surge of moisture across the region with PWATs rising to between 1.0-1.2. The moisture in combination with strong daytime heating lead to CAPE values to rise to between 1000-1500 J/KG. As a result, thunderstorms developed across the higher terrain areas to the east of Phoenix from northeast Pinal through extreme eastern Maricopa and southern Gila Counties. With DCAPE values of around 2000 J/KG, the environment was very favorable for the generation of strong downburst winds reaching severe levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jun 20, 1:29 PM MST, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 20, 1:29 PM MST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
129 PM MST Thu Jun 20 2024

.SYNOPSIS...
As moisture begins to surge westward into Arizona today,
thunderstorm chances will increase this afternoon with activity
focused mainly east of Phoenix. Strong gusty winds and blowing dust
will be the main hazards with the activity this afternoon. Very hot
temperatures are expected this afternoon and again on Friday with
highs topping out around 110 degrees across the lower deserts. As
abundant moisture remains in place through the weekend, daily
chances for thunderstorms will exist with the highest chances
across the higher terrain areas.

&&

.DISCUSSION...
Latest water vapor satellite imagery as well as streamline analysis
shows a broad upper-level trough over CA with an upper-level ridge
centered over the eastern CONUS retrograding westward. Trapped
underneath the upper-level ridge is Tropical Depression Alberto,
which is moving westward across Mexico. The retrograding ridge along
with influence from Alberto is enhancing southeasterly flow across
most of eastern AZ with strong moisture advection ongoing. The
southeasterly flow will enhance winds across southern Gila County
today and into early Friday, with peak gusts ranging between 40-50
mph. As a result, a wind advisory remains in effect through early
Friday. With the strong moisture advection, enough moisture in
the low to mid-levels will allow for afternoon convection to
develop with the latest hi-res guidance showing the activity
across the eastern half of Pinal, far eastern Maricopa and through
southern Gila Counties where CAPE values as high as 1000 J/Kg is
expected. Forecast model soundings show DCAPE values as high as
2000 J/Kg and thus strong downbursts winds will be a major threat
with these thunderstorms with HREF showing between a 10-30%
chance of 50+ kt winds just east and southeast of Phoenix. Strong
outflow winds, in excess of 40-50 mph, will likely surge westward
into central and western Pinal County and into the Phoenix area,
with the potential for dense blowing dust to materialize. As a
result, a Blowing Dust Advisory remains in effect for late this
afternoon into early this evening for Pinal County. Aside from
the thunderstorm potential, the other main hazard for today will
be the excessive heat. Building 500 mb heights from the
retrograding ridge will allow temperatures to increase,
particularly across the south-central AZ lower deserts, where
highs are likely to top out between 110-114 degrees.

The strong southeasterly flow will continue through Friday and thus
additional moisture will surge further westward with ensemble
mean PWATs ranging between 1.2-1.4" over much of south-central AZ.
Thus, afternoon convective activity is expected once again,
mainly over the higher terrain areas to the east of Phoenix.
However, outflow winds emanating from the convective activity will
likely impact the lower deserts. With 500 mb height fields rising
above 590dm for much of the area and not much in the way of cloud
cover expected through mid-afternoon, high temperatures across
most of the lower desert communities will likely range between
110-115 degrees, with areas of major HeatRisk once again
materializing, particularly across south-central AZ. As a result,
the Excessive Heat Warning which was originally in effect through
this evening, has been extended through Friday evening.

Heading into the weekend, the model guidance is showing additional
surges of moisture moving into central and southern AZ and as far
west as the southeast California lower deserts with PWATs
increasing to between 1.6-1.8". However, at the same time that the
moisture is on the increase, the upper-level ridge is expected to
move directly overhead, which will increase the subsidence aloft.
Therefore, the overall convective coverage will likely be limited
to the higher terrain areas of AZ. The one caveat is that guidance
is indicating that an inverted trough moving westward through
northern Mexico will reach southern AZ on Sunday, which could
potentially provide greater convective coverage. This is reflected
in the latest NBM PoPs, which shows the greatest areal coverage
for Sunday. High temperatures over the weekend, with the
increasing moisture and potential cloud cover will be slightly
cooler with overnight lows expected to more elevated. In fact,
overnight and early low temperatures are forecast to remain near
to just above 90 degrees across central Phoenix. Thus, even though
the overall HeatRisk is expected to drop into the moderate
category, the necessary heat precautions should still be
performed, especially that there will not be as much relief during
the overnight hours.

Ensembles are strongly favoring the subtropical ridge to strengthen
even further heading into the first half of next week with 500 mb
height fields climbing to between 594-597dm. The high will likely
be centered between eastern AZ and western NM with subsidence
aloft increasing even further. This will cause some moisture
erosion and thus convective potential will decrease as a result
starting on Tuesday. With the strong ridge positioned directly
overhead, extreme heat will be a concern with temperatures heading
into the middle of next week rising to near 115 degrees with the
areal coverage of major HeatRisk becoming more widespread. By the
latter half of the week, there are indications from the ensembles
that the ridge will gradually weaken as a trough moves through
the Pacific Northwest and thus a slight cooling trend would
ensue.

&&

.AVIATION...Updated at 1735Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Winds will follow typical diurnal patterns, with gusts in the
upper-teens to around 20 kts throughout the day. Showers and
thunderstorms are possible (30-40%) for areas east of the Phoenix
metro, but SHRA and TS activity is unlikely over metro terminals.
However, distant convective activity may send strong outflows
toward metro TAF sites this evening, with a 30-50% chance of
seeing gusts exceed 30 kts. Uncertainty regarding one of these
features impacting aviation operations has increased since this
morning, resulting in the removal of TEMPO groups highlighting
enhanced winds. Nonetheless, given the potential, amendments to
the TAFs reintroducing strong outflow winds may be needed later.
After winds switch to the east tonight, breezy to locally windy
conditions will develop starting around 08-10Z, with sustained
winds 14-18 kts, potentially gusting upwards of 25-30 kts at
times. Clear skies will give way to FEW-SCT mid-level clouds, with
the lowest bases between 10-12 kft.

Southeast California/Southwest Arizona including KIPL and KBLH:
No aviation concerns are expected during the TAF period. W winds
will be favored at IPL, with occasional evening breeziness. At
BLH, winds will follow diurnal tendencies, with perhaps a few
gusts in the mid-teens this afternoon. Clear skies are expected
through tomorrow morning.

&&

.FIRE WEATHER...
Moisture will continue to increase across the region into the
upcoming weekend bringing daily chances for afternoon
thunderstorms, with the best chances expected across the higher
terrain areas of south-central AZ. MinRH values for today will
range around 25% across the far eastern districts to between
10-15% across the western districts. Similar MinRH values will be
seen for Friday before increasing to between 20-35% areawide for
the upcoming weekend. Gusty easterly winds upwards of 35-45 mph
can be expected at times across southern Gila County through early
Friday morning with some breezy easterly winds extending through
the south-central AZ lower deserts. High pressure is expected to
strengthen over the region by early next week leading to even
hotter temperatures along with slightly drier conditions.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Friday for AZZ534-537>555-
     559.

     Blowing Dust Advisory until 8 PM MST this evening for AZZ553.

     Wind Advisory until 5 AM MST Friday for AZZ560-562.

CA...None.
&&

DISCUSSION...Lojero
AVIATION...RW
FIRE WEATHER...Lojero/Kuhlman

In the hours before

Special weather statement, Jun 20, 2:07 PM MST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
207 PM MST Thu Jun 20 2024

AZZ547-552-553-555>558-560>563-210000-
Southeast Gila County-Mazatzal Mountains-Tonto Basin-Northwest Pinal
County-San Carlos-Apache Junction/Gold Canyon-Dripping
Springs-Globe/Miami-Superior-Rio Verde/Salt River-Pinal/Superstition
Mountains-
207 PM MST Thu Jun 20 2024

...STRONG TO SEVERE THUNDERSTORMS EXPECTED ACROSS GILA...MARICOPA AND
PINAL COUNTIES...

At 206 PM MST, radar indicated strong thunderstorms were located 7
miles northwest of Kearny, or 12 miles southeast of Superior, moving
north at 25 mph.

Conditions are becoming more favorable for the development of
additional thunderstorms. Some storms may become strong to severe.

Winds in excess of 40 mph will be possible.

Locations impacted include...
Globe, Superior, Hayden, Christmas, Roosevelt, San Carlos, Miami,
Cutter, Hilltop, Roosevelt Dam, Top-Of-The-World, Sawmill, Queen
Valley, Central Heights-Midland City, Tonto National Monument, Four
Peaks, Apache Lake, Boyce Thompson Arboretum, Top Of The World, and
Punkin Center.

This includes the following highways...
US Highway 60 between mile markers 214 and 298.
AZ Route 70 between mile markers 253 and 271.
AZ Route 77 between mile markers 135 and 141, and between mile
markers 143 and 170.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3347 11017 3339 11044 3329 11046 3320 11040
      3315 11063 3299 11077 3324 11095 3300 11131
      3393 11134 3380 11115 3376 11099 3364 11092
      3368 11084 3366 11078 3379 11068 3385 11056
      3383 11033 3360 11000 3347 11000
TIME...MOT...LOC 2106Z 178DEG 21KT 3313 11099

RW

The radar

The Phoenix radar (KIWA), 72 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gila

When
June 20, 3:57 PM MST
Where
Gila County, 0.38 mi ESE of Punkin Center
Measured
64 kt (74 mph) measured gust
Reported by
RAWS
Coordinates
33.868, -111.314

A 74 mph wind gust was measured at the Tonto Basin RAWS station. Timing estimated from radar.

Thunderstorm Wind, Gila

When
June 20, 4:20 PM MST
Where
Gila County, 1.54 mi N of San Carlos
Measured
56 kt (64 mph) estimated gust
Reported by
RAWS
Coordinates
33.372, -110.455

A 64 mph wind gust was measured at the San Carlos RAWS station. Timing estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2024Every state in 2024This day in weather historyWarnings in Arizona, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180114, 1180115.